Oklahoma, 2007

Tornadoes and Hail in Oklahoma, May 5, 2007

May 5, 2007 · NWS OUN · 27 events in 6 counties and zones

An upper level storm system moved slowly into south central Colorado during the afternoon. A dry line had become established and was located along the Oklahoma and Texas panhandle border.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$6.1 million
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

An upper level storm system moved slowly into south central Colorado during the afternoon. A dry line had become established and was located along the Oklahoma and Texas panhandle border. Also, favorable upper level winds were rotating around the upper level storm system, crossing the dryline over western Oklahoma. As the afternoon progressed, convergence along the dryline became maximized over this area. Thunderstorms developed during the afternoon hours and they quickly became supercells. Two of the supercells produced several tornadoes. The northern tornadic storm produced five tornadoes from southwest of Roll to just east of Arnett. The southern tornadic storm also produced five tornadoes in Oklahoma from near Sweetwater to near Sharon. Large hail was also observed. The supercells moved northeast out of Oklahoma during the late evening hours. Monetary values for the tornado damage were estimated.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 5, 10:03 AM CST, 2 hours 52 minutes earlier.

Area forecast discussion, May 5, 10:03 AM CST, 2 hours 52 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
1103 AM CDT SAT MAY 5 2007

.UPDATE...
A FEW SHOWERS DEVELOPED ACROSS CENTRAL OK. HOWEVER... THIS
ACTIVITY HAS MOVED EAST OF THE FA. CLDS REMAIN OVER THE AREA THIS
MORNING... BUT EXPECTED TO DIMINISH THIS AFTERNOON. WINDY
CONDITIONS WILL CONT ACROSS THE AREA TODAY. HOWEVER... EXPECT
WINDS TO STAY JUST BELOW ADVSY CRITERIA AT THIS TIME. DRYLINE WILL
CONT TO MOVE EAST TOWARDS THE WEST OK TX BORDER. STORMS WILL BE
POSSIBLE NEAR THE DRYLINE LATER TODAY WITH CONVERGENCE POSSIBLY
BEING SUFFICIENT TO OVERCOME CAP. THESE STORMS WILL RAPIDLY BECOME
SEVERE. ADJUSTED POPS TO ACCOUNT FOR SHOWERS. ALSO TWEAKED HOURLY
GRIDS AND SKY COVER TO CURRENT TRENDS. WILL SEND UPDATES SHORTLY.

MAXWELL
&&

.PREV DISCUSSION... /ISSUED 455 AM CDT SAT MAY 5 2007/

..CORRECTED TEMP/POP TABLE...

DISCUSSION...
WIDESPREAD STRATUS HAS AGAIN FORMED OVER THE REGION THIS
MORNING... HOWEVER GUSTY SOUTH WINDS HAS PREVENTED ANY SIGNIFICANT
FOG FORMATION. AS HEATING GETS UNDERWAY TODAY... WE LOOK FOR THE
LOW CLOUDS TO BEGIN TO THIN FROM THE WEST. MEANWHILE... A LARGE
UPPER LEVEL LOW CENTERED ROUGHLY OVER THE FOUR CORNERS AREA WILL
CONTINUE TO AFFECT THE WEATHER ACROSS THE SOUTHERN PLAINS DURING
THE NEXT SEVERAL DAYS. SEVERE WEATHER WILL AGAIN BE A SIGNIFICANT
THREAT LATE TODAY AND TONIGHT. THE AIRMASS WILL ONCE MORE BECOME
VERY UNSTABLE ACROSS THE SOUTHERN PLAINS THIS AFTERNOON.
MEANWHILE... THE DEEP LAYER SHEAR WILL BE INCREASING AS HIGHER
WINDS ALOFT SPREAD IN FROM THE WEST. AT THE SURFACE... A DRYLINE
LOCATED OVER WEST TEXAS THIS MORNING... WILL MOVE EAST LATER
TODAY... POSSIBLY REACHING THE EASTERN TEXAS PANHANDLE-WESTERN
OKLAHOMA BORDER. HEATING IS EXPECTED TO BE SUFFICIENTLY STRONG TO
ALLOW AT LEAST A FEW STORMS TO GET THROUGH THE CAP. THE GREATEST
THREAT OF SEVERE WEATHER IS EXPECTED TO BE ACROSS THE NORTHWEST
QUADRANT OF OKLAHOMA WHERE THE VERTICAL WIND SHEAR WILL BE
STRONGER... AND THE CAP MOST LIKLEY TO BE BROKEN. THIS AREA COULD
ALSO BE AFFECTED MORE BY ANY UPPER WAVES COMING OUT ACROSS THE
TEXAS PANHANDLE.

ELSEWHERE... THE CAP WILL BE A NEGATIVE FACTOR FOR DEEP
CONVECTION THROUGH THIS EVENING. LAST NIGHTS RUN OF THE NAM WAS
TYPICALLY PREMATURE IN ELIMINATING THE CAP IN CENTRAL OKLAHOMA FOR
THIS MORNING... HOWEVER... THE MOST RECENT RUN DOES HANG ONTO IT
UNTIL LATE TONIGHT. WITH MOST OF THE ENERGY ASSOCIATED WITH THE
SHORT WAVES LIFTING OUT TO THE NORTH... AND LITTLE ADVANCEMENT OF
THE DRYLINE VERY FAR OUT OF THE PANHANDLE... TIMING THE ONSET OF
T-STORMS OVER CENTRAL OKLAHOMA WILL BE PROBLEMATIC. WE WILL TRIM
BACK POPS OVER THE CENTRAL AND EASTERN PART OF THE FA FOR TODAY
AND MUCH OF THE NIGHT. AS THE STRONG JET MAXES ROUND THE BASE OF
THE UPPER TROUGH... MUCH OF THE ENERGY WILL LIFT OUT TO THE
NORTHEAST ON SUNDAY... AND PERHAPS SPREAD PRECIPITATION A LITTLE
FARTHER EAST.

THE CHANCE FOR RAIN WILL CONTINUE INTO NEXT WEEK AS A WEAKER
UPPER TROUGH REMAINS JUST TO OUR WEST... WHILE A COLD FRONT MOVES
INTO THE AREA BY EARLY MONDAY. THE THREAT OF SEVERE WEATHER WILL
BE ON A DOWNWARD TREND AFTER SUNDAY AS THE WINDS ALOFT WEAKEN.
HOWEVER... THE HEAVY RAIN CHANCES COULD INCREASE DUE TO THE SLOW
EASTWARD MOVEMENT OF THE UPPER TROUGH AND SURFACE FRONT ACROSS THE
SOUTHERN PLAINS THROUGH THE MIDDLE OF NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  85  68  82  63 /  20  30  50  50
HOBART OK         85  66  81  59 /  30  50  50  40
WICHITA FALLS TX  88  69  84  63 /  20  30  40  50
GAGE OK           84  63  75  52 /  40  60  60  40
PONCA CITY OK     83  69  80  62 /  20  50  50  60
DURANT OK         84  70  84  69 /  10  20  30  40

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

25/24
Hazardous weather outlook, May 5, 11:00 AM CST, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT SAT MAY 5 2007

OKZ004>048-050>052-TXZ083>090-061200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1200 PM CDT SAT MAY 5 2007

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS NORTHWEST OKLAHOMA. A SLIGHT RISK OF SEVERE
THUNDERSTORMS COVERS MUCH OF THE REST OF CENTRAL AND WESTERN
OKLAHOMA... AND WESTERN NORTH TEXAS.

LOCATION...
THE MODERATE RISK IS NORTHWEST OF A LINE FROM CHEROKEE TO CHEYENNE
OKLAHOMA. THE SLIGHT RISK SURROUNDS THE MODERATE RISK AND IS
NORTHWEST OF A LINE FROM CUSHING... TO DUNCAN... TO NORMAN... TO
ARCHER CITY.

TIMING...
ALTHOUGH SEVERE WEATHER WILL BE POSSIBLE AT ANYTIME FROM NOW THROUGH
EARLY SUNDAY MORNING... THE MOST LIKELY TIME FOR SEVERE
THUNDERSTORMS WILL BE FROM 3 PM THROUGH EARLY SUNDAY MORNING.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM THIS
AFTERNOON UNTIL EARLY SUNDAY MORNING.

IMPACTS...
HAIL UP TO THE SIZE OF BASEBALLS... WINDS TO 70 MPH... AND TORNADOES
WILL BE POSSIBLE.

DISCUSSION...
THE DRYLINE WILL CONTINUE TO MOVE EAST THIS AFTERNOON TO NEAR THE
WESTERN OKLAHOMA BORDER. SEVERAL DISTURBANCES ROTATING AROUND AN
UPPER LOW LOCATED NEAR THE FOUR CORNERS AREA WILL MOVE INTO THE
PLAINS STATES THIS AFTERNOON AND TONIGHT... WITH THE SECOND
DISTURBANCE MOST LIKELY AFFECTING THE AREA TONIGHT. THE ATMOSPHERE
EAST OF THE DRYLINE WILL ONCE AGAIN BE VERY UNSTABLE. CONVERGENCE
ALONG THE DRYLINE AND SURFACE HEATING WILL BE SUFFICIENT TO OVERCOME
A CAP LATE THIS AFTERNOON INTO THIS EVENING. THE CONVECTION WILL
LIKELY DEVELOP NEAR THE DRYLINE AND MOVE ACROSS PARTS OF WESTERN
OKLAHOMA AND WESTERN NORTH TEXAS. THE HIGH INSTABILITY AND
SIGNIFICANT WIND SHEAR WILL LEAD TO SEVERE STORMS IN THE FORM OF
SUPERCELLS THIS AFTERNOON AND EVENING. THESE STORMS WILL BE CAPABLE
OF PRODUCING LARGE HAIL... STRONG WINDS... AND TORNADOES.

THUNDERSTORMS WILL BE MORE LIKELY LATER TONIGHT AS THE SECOND UPPER
DISTURBANCE MOVES INTO THE REGION AND INTERACTS WITH THE DRYLINE
PROVIDING ADDITIONAL LIFT TO THE AREA. INSTABILITY AND SHEAR WILL
CONTINUE TO BE SUFFICIENT FOR SEVERE STORMS OVERNIGHT. HOWEVER...
THE STORMS MAY DEVELOP INTO ONE OR MORE COMPLEXES WITH LARGE HAIL
AND DAMAGING STRAIGHT LINE WINDS THE LARGER CONCERN. THE CAP WILL BE
STRONGER FARTHER EAST WHICH MAY CAUSE STORMS TO WEAKEN. HOWEVER... A
STRENGTHENING LOW LEVEL JET WILL LIKELY HELP MAINTAIN THUNDERSTORM
DEVELOPMENT IN THE AREA OVERNIGHT.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SUNDAY MAY 6.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...90 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...90 PERCENT.

OTHER HAZARDOUS WEATHER...
STRONG SOUTHERLY WINDS WILL CAUSE SOME DIFFICULTIES FOR BOATERS ON
THE LARGER LAKES... AND MAY MAKE DRIVING DIFFICULT ON EAST-WEST
HIGHWAYS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SUNDAY ACROSS
OKLAHOMA AND ALL OF WESTERN NORTH TEXAS. A COLD FRONT WILL MOVE INTO
THE AREA SUNDAY. THIS FRONT ALONG WITH THE DRYLINE AND ANY OUTFLOW
BOUNDARIES WILL PROVIDE FOCUS FOR THUNDERSTORM DEVELOPMENT SUNDAY.
THESE STORMS MAY ALSO BECOME SEVERE SUNDAY.

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE MONDAY THROUGH THURSDAY.
HOWEVER... THE POTENTIAL FOR SEVERE STORMS WILL DECREASE WITH THE
POSSIBILITY OF WIDESPREAD HEAVY RAIN INCREASING WHICH MAY LEAD TO
FLOODING.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
SUNDAY.

MAXWELL/BRANICK

In the hours before

Special weather statement, May 5, 11:58 AM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1258 PM CDT SAT MAY 5 2007

OKZ004-009-051830-
HARPER OK-ELLIS OK-
1258 PM CDT SAT MAY 5 2007

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS AND HARPER COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 22 MILES WEST OF SHATTUCK OR NEAR
LIPSCOMB TEXAS AT 1258 PM CDT. A SEVERE STORM WAS LOCATED 7 MILES
SOUTH OF KNOWLES TEXAS. THESE STORMS WERE MOVING NORTHEAST AT 25 TO
30 MPH. THE STORMS WILL LIKELY MOVE INTO NORTHERN PORTIONS OF ELLIS
AND WESTERN PORTIONS OF HARPER COUNTY BY 130 PM.

PEOPLE IN ELLIS AND HARPER COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

MAXWELL
Special weather statement, May 5, 12:21 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
121 PM CDT SAT MAY 5 2007

OKZ004-051845-
HARPER OK-
121 PM CDT SAT MAY 5 2007

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR HARPER COUNTY.

A SEVERE THUNDERSTORM WAS LOCATED 12 MILES NORTHWEST OF ROSSTON OR
NEAR GATE TEXAS AT 121 PM CDT...MOVING NORTHEAST AT 30 MPH. THIS
STORM MAY MOVE INTO EXTREME NORTHWEST HARPER COUNTY. HAIL TO THE
SIZE OF NICKELS WILL BE POSSIBLE IN HARPER COUNTY.

PEOPLE IN HARPER COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

MAXWELL
Special weather statement, May 5, 12:27 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
127 PM CDT SAT MAY 5 2007

OKZ009-051845-
ELLIS OK-
127 PM CDT SAT MAY 5 2007

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS COUNTY.

A SEVERE THUNDERSTORM WAS LOCATED 9 MILES SOUTHWEST OF CATESBY OR
NEAR FOLLET TEXAS AT 127 PM CDT...MOVING NORTHEAST AT 50 MPH. THIS
STORM WILL MOVE INTO NORTHWEST PORTIONS OF ELLIS COUNTY. WIND GUSTS
TO 50 MPH AND SMALL HAIL WILL BE POSSIBLE.

PEOPLE IN ELLIS COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

MAXWELL
Local storm report, May 5, 12:55 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
155 PM CDT SAT MAY 05 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     HAIL             LAVERNE                 36.71N 99.90W
05/05/2007  E1.75 INCH       HARPER             OK   CO-OP OBSERVER

&&

JPIKE

The radar

The Dodge City radar (KDDC), 116 km away, was scanning. The volume nearest the first event began at 18:55 UTC.

Open the radar archive at this moment

Event by event

15 tornado, 11 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Harper

When
May 5, 12:55 PM CST
Where
Harper County, Laverne
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
36.720, -99.900

Hail, Harper

When
May 5, 1:00 PM CST
Where
Harper County, 5 mi S of Laverne
Measured
1.75 in hail
Reported by
Public
Coordinates
36.648, -99.900

Hail, Harper

When
May 5, 1:14 PM CST
Where
Harper County, Laverne
Measured
1 in hail
Reported by
Public
Coordinates
36.720, -99.900

Hail, Harper

When
May 5, 5:00 PM CST
Where
Harper County, Laverne
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.720, -99.900

Hail, Harper

When
May 5, 5:12 PM CST
Where
Harper County, Laverne
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
36.720, -99.900

Tornado, Roger Mills

When
May 5, 6:40 PM CST to 6:42 PM CST
Where
Roger Mills County, 7 mi ENE of Reydon
Rating
EF0
Path length
0.8 mi
Path width
100 yd
Reported by
Storm Chaser
Coordinates
35.689, -99.805

A storm chaser reported a tornado with the northern tornadic supercell to the southwest of Roll and east-northeast of Reydon. No damage was reported from this tornado.

Hail, Beckham

When
May 5, 6:44 PM CST
Where
Beckham County, Mayfield
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
35.330, -99.880

Hail, Beckham

When
May 5, 6:54 PM CST
Where
Beckham County, 5 mi NE of Mayfield
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
35.381, -99.817

Thunderstorm Wind, Woodward

When
May 5, 7:00 PM CST
Where
Woodward County, 6 mi W of Woodward
Measured
56 kt (64 mph) measured gust
Reported by
Emergency Manager
Coordinates
36.430, -99.508

Tornado, Roger Mills

When
May 5, 7:03 PM CST
Where
Roger Mills County, 1 mi NE of Crawford
Rating
EF0
Path length
0.3 mi
Path width
40 yd
Reported by
Storm Chaser
Coordinates
35.840, -99.787

Storm chasers reported a second tornado from the northern tornadic storm. This tornado was brief and estimated to have occurred about a mile northeast of Dempsey. No damage was reported.

Tornado, Beckham

When
May 5, 7:04 PM CST to 7:12 PM CST
Where
Beckham County, 12 mi N of Erick to 14.5 mi N of Erick
Rating
EF3
Path length
2.5 mi
Path width
150 yd
Continued into
Roger Mills, Ok (OUN)
Injuries
1 direct, 0 indirect
Property damage
$5.0 million
Reported by
NWS Storm Survey
Coordinates
35.394, -99.870

This is the first tornado that occurred in Oklahoma with the southern tornadic supercell. The tornado appears to have developed 1/2 mile north of E1130 road and along Highway 30 in northern Beckham County, about 2 1/2 miles south of Sweetwater. The first evidence of a tornado was damage to an outbuilding at a gas facility on the west side of the highway along with some tree damage. The tornado moved north along and parallel to Highway 30, damaging trees, homes and some outbuildings. Damage in this area was mainly in the EF0 range.

The most significant damage occurred when the tornado struck the Sweetwater school. At this location, the tornado is estimated to have been 100-150 yards wide. The most significant damage was to a metal building that was the school`s multi-purpose building, which was almost completely destroyed. The anchoring that connected the building to the foundation appeared to have failed, allowing all but the most northern section of the building to collapse. A small building that connected this building with the school`s gymnasium suffered only slight damage. The gymnasium, at the northwest corner of the school, suffered substantial roof damage, which appeared to have caused the west masonry wall of the school to collapse outward.

Other damage on the school property consisted of a small storage building of similar construction as the multi-purpose building being completely destroyed, a bus barn/garage structure suffering damage when the large garage doors blew inward, and damage to trees, power lines and fences.

A pick up truck, which had been parked in the school`s parking lot, was rolled/tossed approximately 100 yards to the north. A horse trailer that had been near the storage building at the southwest edge of the school property was found more than one quarter mile away in a field.

A man suffered minor injuries near this location.

Just north of the school, a home was damaged and an oil storage facility was also hit. An oil tank from this location was found approximately 500 yards away.

Several animals were killed when a garage was destroyed. A RV was also destroyed. Numerous cars and school buses were damaged/destroyed.

The damage to the multi-purpose building at the Sweetwater school is consistent with damage at the low end of the EF-3 scale. The remainder of the damage was primarily in the EF0-EF1 category.

The tornado continued and crossed into Roger Mills County. Monetary damages were estimated.

Tornado, Roger Mills

When
May 5, 7:12 PM CST to 7:26 PM CST
Where
Roger Mills County, Sweetwater to 5 mi N of Sweetwater
Rating
EF3
Path length
5.2 mi
Path width
150 yd
Property damage
$150,000
Reported by
NWS Storm Survey
Coordinates
35.420, -99.920

This is a continuation of the tornado that began in northern Beckham about 2 1/2 miles south of Sweetwater.

The tornado continued to produce damage as it moved north along Highway 30 into Sweetwater. The church and post office were damaged...as were several outbuildings and businesses.

Damage continued for approximately 5 miles north of Sweetwater, with some substantial tree damage noted on the west side of Highway 30...and numerous power lines downed.

The tornado appeared to have dissipated just south of E1040 road in southern Roger Mills County. Monetary damages were estimated. |

Tornado, Roger Mills

When
May 5, 7:16 PM CST to 7:19 PM CST
Where
Roger Mills County, 4 mi N of Crawford to 5 mi N of Crawford
Rating
EF0
Path length
1 mi
Path width
200 yd
Continued into
Ellis, Ok (OUN)
Reported by
Storm Chaser
Coordinates
35.888, -99.800

Storm chasers observed a third tornado from the northern tornadic supercell that developed just south of the Canadian River in northern Roger Mills County, about 4 miles north of Crawford. The tornado moved north-northeast and crossed into Ellis County. No damage was reported along the path of this tornado.

Tornado, Ellis

When
May 5, 7:19 PM CST to 7:33 PM CST
Where
Ellis County, 16 mi S of Arnett to 13 mi S of Arnett
Rating
EF0
Path length
4 mi
Path width
200 yd
Property damage
$10,000
Reported by
Storm Chaser
Coordinates
35.899, -99.770

This tornado developed in northern Roger Mills County 4 miles north of Dempsey and moved north-northeast crossing into Ellis County about 16 miles south of Arnett. No damage was reported in this rural area of the county, although the tornado was reported as a wide tornado at times. As the tornado approached U.S. Highway 283, it was reported to be a well-developed cone shaped tornado with occasional multiple vorticies. Tree limbs were reported downed where it crossed U.S. Highway 283. The tornado dissipated about a mile after crossing the highway. Monetary damages were estimated.

Tornado, Roger Mills

When
May 5, 7:32 PM CST to 7:51 PM CST
Where
Roger Mills County, 1.5 mi SW of Dempsey to 8.5 mi W of Cheyenne
Rating
EF1
Path length
8.5 mi
Path width
300 yd
Reported by
Emergency Manager
Coordinates
35.505, -99.839

This is the second Oklahoma tornado from the southern tornadic supercell. A church about one mile suffered minor damage about 1 mile north of Dempsey. Three outbuildings were destroyed near Dempsey. Trees, fences and utility poles were destroyed along the entire path of the tornado.

Tornado, Ellis

When
May 5, 7:39 PM CST
Where
Ellis County, 10 mi SSE of Arnett
Rating
EF0
Path length
0.3 mi
Path width
30 yd
Reported by
Emergency Manager
Coordinates
35.996, -99.702

Emergency management officials reported a tornado touched down briefly about 10 miles south-southeast of Arnett. This tornado caused no known damage. This was the fourth tornado associated with the northern tornadic supercell.

Tornado, Ellis

When
May 5, 7:56 PM CST to 8:07 PM CST
Where
Ellis County, 1.5 mi SE of Arnett to 2 mi NE of Arnett
Rating
EF0
Path length
2 mi
Path width
50 yd
Reported by
Emergency Manager
Coordinates
36.115, -99.751

Emergency management officials and storm chasers reported a tornado developed southeast of Arnett, and moved north. The tornado crossed U.S. Highway 60 about 2 miles east of Arnett. This is the fifth and final tornado associated with the northern tornadic supercell.

Tornado, Roger Mills

When
May 5, 8:05 PM CST to 8:28 PM CST
Where
Roger Mills County, 6 mi SW of Roll to 2.5 mi NW of Roll
Rating
EF1
Path length
7.5 mi
Path width
500 yd
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
35.719, -99.796

A third tornado from the southern tornadic supercell occurred from southwest of Roll that initially moved north-northwest, then curved northeast to the northwest of Roll. A shed and well house were destroyed near the initial touchdown of the tornado about 6 miles southwest of Roll. The tornado moved north-northeast on the north side of a creek valley and caused damage to trees and fences along the path. A mobile home suffered minor damage and a barn was destroyed about 6 miles west-southwest of Roll as the tornado turned to a more northerly motion. The tornado then turned to the northeast and caused major damage to an unoccupied house south-southwest of Roll, and another as it passed 2 to 2.5 miles west of Roll. The last damage observed from this tornado was about 2.5 miles northwest of Roll where trees and fences were damaged.

Tornado, Roger Mills

When
May 5, 8:34 PM CST to 8:36 PM CST
Where
Roger Mills County, 4.5 mi NNE of Roll to 5.3 mi NNE of Roll
Rating
EF1
Path length
0.75 mi
Path width
100 yd
Continued into
Ellis, Ok (OUN)
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
35.840, -99.689

A tornado touched down in far northern Roger Mills county, and moved northeast crossing the Canadian River into Ellis County. Some tree damage was noted about 4.5 miles north-northeast of Roll in Roger Mills County. This is the fourth tornado in Oklahoma from the southern supercell. Monetary damages were estimated.

Tornado, Ellis

When
May 5, 8:36 PM CST to 8:58 PM CST
Where
Ellis County, 21 mi SSW of Harmon to 17 mi SSW of Harmon
Rating
EF2
Path length
7.25 mi
Path width
300 yd
Injuries
1 direct, 0 indirect
Property damage
$612,000
Reported by
Emergency Manager
Coordinates
35.889, -99.774

This tornado developed 4 miles north-northeast of Roll in northern Roger Mills County and crossed the Canadian River into southern Ellis County at 9:36 pm CDT. Two houses and two mobile homes were destroyed in the Packsaddle area of southern Ellis County to the east of US Highway 283 (about 18 miles south-southwest of Harmon), and a roof was removed from another mobile home. At least one of these homes suffered a complete removal of the roof and some damage to the exterior walls. Several cars were damaged or destroyed, as well as trees and power lines. Monetary values were estimated.

Tornado, Ellis

When
May 5, 9:50 PM CST to 9:51 PM CST
Where
Ellis County, 9 mi ESE of Harmon to 10 mi E of Harmon
Rating
EF0
Path length
1 mi
Path width
100 yd
Continued into
Dewey, Ok (OUN)
Reported by
Broadcast Media
Coordinates
36.120, -99.481

A tornado developed in far southeastern Ellis County about 9 miles east-southeast of Harmon. It moved east-northeast into Dewey County near U.S. Highway 60 and eventually moved into Woodward County before it dissipated east-northeast of Sharon. There was no known damage in Ellis County. This was the beginning of the fifth and final tornado in Oklahoma from the southern tornadic supercell.

Tornado, Dewey

When
May 5, 9:51 PM CST to 9:55 PM CST
Where
Dewey County, 5 mi W of Vici to 2.5 mi WNW of Vici
Rating
EF1
Path length
2.5 mi
Path width
400 yd
Continued into
Woodward, Ok (OUN)
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
36.150, -99.389

This is the continuation of the tornado that began in northeastern Ellis county. The tornado moved across the extreme northwest tip of Dewey county west and northwest of Vici before moving into Woodward County south of Sharon. The only reported damage in Dewey county was downed power lines. Monetary damages were estimated.

Tornado, Woodward

When
May 5, 9:55 PM CST to 10:30 PM CST
Where
Woodward County, 7.5 mi S of Sharon to 6 mi ENE of Sharon
Rating
EF2
Path length
13.5 mi
Path width
600 yd
Property damage
$300,000
Reported by
Emergency Manager
Coordinates
36.172, -99.330

This tornado developed about 7.5 miles south of Sharon and moved northeast. Near the beginning of the tornado path, substantial damage was noted along EW 57 Road, about two miles north of the county line, and about one mile west of Highway 34. At this location, much of the roof of a single story home was removed, an old rail car being used to store dry cement bags and animal feed was thrown and/or rolled about 140 feet south of the residence, trees and large limbs were snapped, and a pickup truck was moved about 80 feet.

Beyond this location, the tornado moved through very rural areas and damage was sparse through portion of the tornado's path. Damage to structures was again noted along a path beginning about 4 miles east of Sharon. In this area, a barn was destroyed and an outbuilding had its windows blown out. Further northeast along the path, more outbuildings were damaged, at least two barns were destroyed, a recreational vehicle was destroyed, and a semi trailer overturned. Several large trees were also downed as the tornado continued northeast before dissipating about 6 miles east northeast of Sharon, just south of Highway 183. In total, 56 utility poles were destroyed along the tornado's path.

Monetary damages were estimated.

Hail, Woodward

When
May 5, 10:00 PM CST
Where
Woodward County, 1 mi S of Sharon
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
36.266, -99.330

Hail, Woodward

When
May 5, 10:25 PM CST
Where
Woodward County, 5 mi E of Sharon
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
36.280, -99.240

Hail, Woodward

When
May 5, 10:31 PM CST
Where
Woodward County, 3 mi E of Curtis
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
36.450, -99.076

Hail, Woodward

When
May 5, 10:38 PM CST
Where
Woodward County, Mooreland
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
36.430, -99.200

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2007Every state in 2007This day in weather historyThe tornado archive for Oklahoma, 2007Warnings in Oklahoma, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 33518, 33519, 33520, 33521, 33522, 35245, 33523, 33524, 33531, 35250, 35755, 35762, 35780, 35781, 35782, 35784, 35786, 35788, 35791, 35793, 35799, 35803, 35808, 33525, 33526, 33527, 33528.